Alert archive / Georgia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 81, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Jun 18, 1997, 2:11 PM EDT for Jeff Davis County, Georgia. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 18, 1997, 2:11 PM EDT (18:11 UTC)
- Expired
- Jun 18, 1997, 3:00 PM EDT
- In force
- 49 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
County Jeff Davis County, GA
The radar
The Moody AFB radar (KVAX), 108 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 2:20 PM EDT | Hail 0.75 | Hazelhurst, GA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 1:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 6.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1484 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 11:11 AM EDT, 3 hours earlier.
Area forecast discussion, Jun 18, 11:11 AM EDT, 3 hours before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSONVILLE FL 1108 AM EDT WED JUN 18 1997 NE FL ZONES WERE UPDATED TO RAISE POPS TO 70 PCT. TSMS ALREADY FORMING IN N FL AND MOVG EAST. AS CONDITIONS GET MORE UNSTABLE EXPECT FURTHER DEVELOPMENT THIS AFT WITH INCREASE IN COVERAGE AND INTENSITY. PETERSON
In the hours before
Special weather statement, Jun 18, 1:01 PM EDT, 1 hour 10 minutes before
FLZ020>025-030>033-035>038-040-501-GAZ132>136-149>154-162>166- 501-501-182300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 101 PM EDT WED JUN 18 1997 ...SEVERE THUNDERSTORM WATCH NR 468 IN EFFECT... A SOUTHWEST FLOW OF LOW LEVEL GULF MOISTURE WITH PLENTY OF SUNSHINE WILL PROVIDE VERY HUMID CONDITIONS ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA TODAY WITH A RISK OF SEVERE WEATHER. A FEW STORMS MAY REACH SEVERE THUNDERSTORM LIMITS AND PRODUCE DANGEROUS LIGHTNING...HEAVY DOWNPOURS....HAIL...AND STRONG WINDS AS THEY TRACK SLOWLY EASTWARD. THE PRIMARY THREATS WILL BE HAIL AND DOWNBURST WINDS. SKYWARN SPOTTER ACTIVATION IS REQUESTED IN THE WATCH AREA...WHICH INCLUDES THE GEORGIA COUNTY WARNING AREA AND THOSE FLORIDA COUNTIES ALONG THE FLORIDA/GEORGIA BORDER FROM HAMILTON TO DUVAL AND NASSAU. WELSH
Special weather statement, Jun 18, 1:03 PM EDT, 1 hour 8 minutes before
FLZ020>025-030>033-035>038-040-501-GAZ132>136-149>154-162>166- 501-501-182300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 101 PM EDT WED JUN 18 1997 ...SEVERE THUNDERSTORM WATCH NR 468 IN EFFECT... A SOUTHWEST FLOW OF LOW LEVEL GULF MOISTURE WITH PLENTY OF SUNSHINE WILL PROVIDE VERY HUMID CONDITIONS ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA TODAY WITH A RISK OF SEVERE WEATHER. A FEW STORMS MAY REACH SEVERE THUNDERSTORM LIMITS AND PRODUCE DANGEROUS LIGHTNING...HEAVY DOWNPOURS....HAIL...AND STRONG WINDS AS THEY TRACK SLOWLY EASTWARD. THE PRIMARY THREATS WILL BE HAIL AND DOWNBURST WINDS. SKYWARN SPOTTER ACTIVATION IS REQUESTED IN THE WATCH AREA...WHICH INCLUDES THE GEORGIA COUNTY WARNING AREA AND THOSE FLORIDA COUNTIES ALONG THE FLORIDA/GEORGIA BORDER FROM HAMILTON TO DUVAL AND NASSAU. WELSH
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 2:18 PM EDT | Severe Thunderstorm Warning | JAX | Flagler | 42 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.